Michigan, 2018Winter Storm and Lakeshore Flood in Michigan, December 1 to 3, 2018
December 1 to 3, 2018 · NWS MQT · 12 events in 11 counties and zones
A low pressure system lifting northeast from the Central Plains brought moderate to heavy snow to much of Upper Michigan from the 1st into 2nd.
Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 2
- Property damage
- $24,000
- Crop damage
- None recorded
- Events
- 12
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A low pressure system lifting northeast from the Central Plains brought moderate to heavy snow to much of Upper Michigan from the 1st into 2nd.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at Dec 1, 6:43 AM EST, 8 hours 47 minutes earlier.
Area forecast discussion, Dec 1, 6:43 AM EST, 8 hours 47 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
643 AM EST Sat Dec 1 2018
.SHORT TERM...(Today and tonight)
Issued at 453 AM EST SAT DEC 1 2018
Shortwave and sfc low over central Plains lifts toward Upper Great
Lakes tonight. Shallow moisture blo 900mb and ne winds to the north
of the approaching system may result in spotty freezing drizzle or
drizzle today. Could even see light snow or flurries at times
too as it may be just cold enough at top of moist layer to
introduce ice aloft. Have seen some light snow on Keweenaw this
morning. Also have some freezing fog early today, especially west
and southwest as LNL vsby is down to 1/4sm recently. The fog and
drizzle could result in slippery spots on untreated roads early
this morning but overall not expecting much ice related impacts
through this aftn. Seems greatest chance of any minor impacts
would be over higher terrain of ncntrl with upslope ne winds
enhancing low-level lift. Highs today will reach near freezing
interior west and ncntrl, but should reach 33-37 elsewhere.
Pcpn with the approaching system will be just upstream late aftn
into early evening. Initial surge of pcpn this evening in the form
of snow mixed with rain is supported by isentropic ascent and low-
level temp advection well to the northeast of main system. Good
agreement that push of pcpn hits mainly south central to east Upper
Michigan 03z-06z. Breezy east-northeast winds and limited cold air
advection will keep ptype rain/snow mix with minimal snow accums
along immediate Lk Michigan shoreline but should see 2-3 inches of
wet snow just inland though from Menominee to Schoolcraft counties.
Once this initial batch of pcpn exits east, could be enough drying
aloft to have some freezing drizzle or drizzle over sw and scntrl
Upper Michigan.
Farther north, pcpn in the form of snow, probably doesn't arrive
fully until well after midnight. At this point, looks like far west
Upper Michigan from IWD to Copper Country may be too far removed
from larger scale lift/deeper moisture to have much in way of snow.
Might be more drizzle or freezing drizzle for these areas without
the deeper moisture. Main driver of snow closer to Lk Superior,
focused especially for higher terrain of ncntrl, will be
broad/weakening isentropic lift and more so upslope lifting in
higher terrain due to breezy east-northeast winds. Also will
probably just cold enough with H85 temps of -4c for lake enhancement
off Lk Superior. Most lift occurring at temps aloft of
-8c or warmer and strong winds in the moist layer points to SLRs
near 10:1 leading a wetter snow. Total snow amounts in upslope areas
of ncntrl Upper Michigan from Herman to Michigamme Highlands and
Little Lake may exceed 2 inches tonight, but greater amounts of snow
and blowing snow will not occur until Sun into Sun evening.
Coordinated with long term forecaster and surrounding offices in
Duluth, Green Bay and Gaylord to issue a winter weather advisory
starting at midnight tonight. Advy runs until late Sun aftn over
much of the east half and lingers through midnight Sun night over
ncntrl Upper Michigan.
.LONG TERM...(Sunday through Friday)
Issued at 449 AM EST SAT DEC 1 2018
Models suggest that after the strong shortwave trough and compact
mid level low over the central CONUS dissipates Sunday, the
pattern will become more amplified. A building ridge from the
northeast Pacific into Alaska will result in broad downstream
troughing through central Canada with an influx of colder air toward
the northern Great Lakes. Cyclonic wnw flow to the south of the
trough will bring a series of clipper shortwaves into the region
enhancing nw to w flow lake effect snow.
Beginning Sunday, With a tightening pressure gradient and increasing
northeast winds, lake enhanced snow is expected to develop from 850
mb temps around -4C and with additional orographic enhancement into
the higher terrain of north central Upper Michigan. This combination
of synoptic and orographic enhancement will boost snowfall rates
especially as winds strengthen further Sunday afternoon and another
band of lift/moisture moves across the north with 850 mb temps
dropping to -8C to -10C. Snowfall amounts may reach the 3-6 inch/12
hrs range over the higher terrain of eastern Baraga and Marquette
counties so have issued a winter weather advisory through Sun
evening. The strong northeast winds gusting at or above 35 mph at
times could also produce blowing and drifting snow, especially for
exposed areas along Lake Superior. Also, it looks like synoptic snow
could hang on into Sunday afternoon for the east half counties
before best forcing with system lifts east and snow tapers off. As a
result will include an advisory for Menominee, Delta and Alger
counties eastward for 2 to locally 6 inches of snow through much of
the day on Sunday.
Waves whipped up by the strong ne winds could reach as high as 14
feet by Sun morning from Little Girls Point to the Porcupine Mtns,
but have held off on issuing a CFW product for now given marginal
conditions for a brief period of time. Will let day shift crew
further evaluate and make decision on whether to issue statement.
Monday, as the deeper moisture moves out of the area the snow should
significantly diminish leaving a breezy mostly cloud day with some
scattered light snow showers for north wind snowbelts and highs in
the mid 20s to lower 30s.
Tue-Wed, As a surface ridge moves across the area lighter winds are
expected to back, shifting any light LES to the northwest and then
west wind snowbelts into Tue. Models still indicate a clipper
system moving through the northern Great Lakes Tuesday night-
Wednesday morning. The forcing from this system could briefly
boost LES in the west wind snowbelts for late Tue night into Wed
morning and bring a dusting of light snow to the rest of the cwa.
Wed night-Fri, Models advertise another clipper shortwave moving
through Wed night into Thu with accompanying Arctic air behind the
clipper dropping 850 mb temps down to -18C on Thursday. This
shortwave and the associated cold front will likely support another
burst of heavier les along its frontal boundary Wed night into early
Thu before abruptly transitioning to lighter north-northwest flow
les Thu-Fri as strong ridging and associated subsidence moves in
behind the frontal boundary.
&&
.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 643 AM EST SAT DEC 1 2018
Not much precip today but will see snow increase tonight through Sun
as low pressure system lifts across the central Great Lakes. For
today, expect steady conditions with IFR to MVFR cigs and mainly VFR
vsby. Cigs will remain steady tonight but vsby will drop toward IFR
late tonight as snow moves in over all the sites. East-northeast
winds will also increase through the period with 20+ kts gusts
expected even during the nightime hours. IFR cigs and vsby and
continued gusty winds are expected on Sun as snow continues across
Upper Michigan. The gusty winds will also result in blowing snow.
&&
.MARINE...(For the 4 AM Lake Superior forecast issuance)
Issued at 453 AM EST SAT DEC 1 2018
Attention this morning is on developing low pressure system over
central Plains in eastern Kansas. Low lifts to southern Lk Michigan
late tonight, across lower Michigan on Sunday and moves to Quebec by
Monday morning. Tight pressure gradient is expected on northern edge
of the low and it is looking like a solid gale with northeast winds
to 40 kts will occur on Lk Superior starting late today and lasting
into Sunday evening. Strongest winds during this gale expected over
west and north central Lk Superior. Waves at end of fetch over
western Lk Superior may reach 14 ft toward Apostle Islands late
tonight through much of Sunday. Winds diminish to less than 30 kts
late Sunday night and to less than 25 kts on Monday while gradually
backing to the northwest. Later Monday afternoon through the middle
of the week, winds will rotate back and forth between west and
northwest at speeds of 15 to 25 knots. Next chance for stronger
winds arrives on Thursday behind a stronger cold front.
&&
.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
Winter Weather Advisory from midnight EST /11 PM CST/ tonight to
5 PM EST /4 PM CST/ Sunday for MIZ006-007-012>014-085.
Winter Weather Advisory from midnight tonight to midnight EST
Sunday night for MIZ004-005.
Lake Superior...
Gale Warning from 5 AM Sunday to 1 AM EST Monday for LSZ248>251-
265>267.
Gale Warning from 1 AM to 11 PM EST Sunday for LSZ243>245-264.
Gale Warning from 1 AM EST /midnight CST/ to 7 PM EST /6 PM CST/
Sunday for LSZ240>242.
Gale Warning from 5 PM EST /4 PM CST/ this afternoon to 7 PM EST
/6 PM CST/ Sunday for LSZ162-263.
Lake Michigan...
Gale Warning from 7 PM this evening to 7 AM EST Sunday for
LMZ221-250.
&&
SHORT TERM...JLA
LONG TERM...Voss
AVIATION...JLA
MARINE...JLAHazardous weather outlook, Dec 1, 3:30 PM EST, 0 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
330 PM EST Sat Dec 1 2018
MIZ001>007-009>014-084-085-021200-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
Southern Houghton-Northern Schoolcraft-
330 PM EST Sat Dec 1 2018 /230 PM CST Sat Dec 1 2018/
This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.
.DAY ONE...Tonight
Moderate snow accumulation and patchy blowing snow is expected
over the east half and higher terrain of north central Upper
Michigan mainly after midnight. See the latest winter weather
message for further details.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Moderate snow accumulation and patchy blowing snow is expected
over the east half and higher terrain of north central Upper
Michigan Sunday into Sunday evening. See the latest winter weather
message for further details.
This system will likely produce large waves to 13 feet across the
Lake Superior shoreline on Sunday causing minor beach erosion.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to submit snowfall reports to the
National Weather Service via phone, on our website, or through
Facebook or Twitter.
LSZ162-240>251-263>267-021200-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
330 PM EST Sat Dec 1 2018 /230 PM CST Sat Dec 1 2018/
This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.
.DAY ONE...Tonight
Northeast gales of 35 to 40 knots are expected tonight across
much of west and central Lake Superior.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Northeast gales of 35 to 40 knots are expected Sunday though
Sunday evening over much of Lake Superior. See the latest Open
Lake and Nearshore Marine Forecasts and Marine Weather Message for
further details.
.SPOTTER INFORMATION STATEMENT...
The need for weather spotter reports is not anticipated at this
time.
LMZ221-248-250-021200-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
330 PM EST Sat Dec 1 2018
This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.
.DAY ONE...Tonight
Northeast gales to 35 knots are expected tonight. See the latest
Nearshore Marine Forecast and Marine Weather Message for further
details.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
The need for weather spotter reports is not anticipated at this
time.
JLB
Event by event
10 winter weather, 1 winter storm, 1 lakeshore flood. Local standard time, as filed.
Winter Weather, Southern Schoolcraft
- When
- December 1, 3:30 PM EST to December 2, 6:30 AM EST
- Where
- Southern Schoolcraft forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.043, -86.177 (the zone’s center; the record gives no point)
The spotter near Cooks measured 4.5 inches of wet snow over approximately 15 hours.
Winter Weather, Dickinson
- When
- December 1, 4:00 PM CST to December 2, 8:00 PM CST
- Where
- Dickinson forecast zone
- Deaths
- 0 direct, 1 indirect
- Injuries
- 0 direct, 2 indirect
- Property damage
- $24,000
- Reported by
- COOP Observer
- Coordinates
- 46.009, -87.870 (the zone’s center; the record gives no point)
The Kingsford observer and the observer three miles north of Iron Mountain measured 3 inches of wet snow during the two-day event. There was also a social media report of 8.5 inches of total snow accumulation in less than 24 hours just north of Iron Mountain. The wet snow contributed to a head-on crash on Highway M-95 near the Marquette County line which sent three people to the hospital on the evening of the 2nd. The 21-year old Ishpeming driver of the northbound vehicle in the crash later died of his injuries.
Winter Weather, Menominee
- When
- December 1, 4:00 PM CST to December 2, 11:00 AM CST
- Where
- Menominee forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 45.525, -87.510 (the zone’s center; the record gives no point)
Observing sites near Bagley and Spalding measured nearly four inches of wet snow in approximately 19 hours.
Winter Weather, Delta
- When
- December 1, 6:00 PM EST to December 2, 8:00 AM EST
- Where
- Delta forecast zone
- Reported by
- COOP Observer
- Coordinates
- 45.792, -86.871 (the zone’s center; the record gives no point)
The observer near Bark River measured 6 inches of wet snow in approximately 14 hours while Gladstone measured 3.6 inches during the same period.
Winter Weather, Luce
- When
- December 1, 7:00 PM EST to December 2, 9:00 AM EST
- Where
- Luce forecast zone
- Reported by
- Social Media
- Coordinates
- 46.368, -85.509 (the zone’s center; the record gives no point)
There was a report of an estimated 6 inches of wet snow near Dollarville in approximately 14 hours. The Newberry City observer measured 5.5 inches of snow over the same period.
Winter Weather, Ontonagon
- When
- December 1, 8:00 PM EST to December 2, 8:00 AM EST
- Where
- Ontonagon forecast zone
- Reported by
- COOP Observer
- Coordinates
- 46.778, -89.305 (the zone’s center; the record gives no point)
The observer in Paulding measured 3.3 inches of wet snow in 12 hours.
Winter Weather, Alger
- When
- December 1, 8:00 PM EST to December 2, 8:00 PM EST
- Where
- Alger forecast zone
- Reported by
- COOP Observer
- Coordinates
- 46.451, -86.548 (the zone’s center; the record gives no point)
The observer 11 miles south of Grand Marais measured five inches of wet snow in approximately 13 hours while the observer in Grand Marais measured four inches of snow. A social media report from Eben Junction also estimated five inches of snow during the event.
Winter Weather, Iron
- When
- December 1, 8:00 PM CST to December 2, 2:00 PM CST
- Where
- Iron forecast zone
- Reported by
- Social Media
- Coordinates
- 46.209, -88.530 (the zone’s center; the record gives no point)
There was a report via social media of an estimated 7.5 inches of wet snow in 15 hours at Stambaugh and 6 inches at Iron River.
Winter Storm, Marquette
- When
- December 2, 12:00 AM EST to December 3, 11:00 AM EST
- Where
- Marquette forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 46.663, -87.573 (the zone’s center; the record gives no point)
The Marquette National Weather Service in Negaunee Township measured a daily record 1.62 inches of water equivalent precipitation and 14.2 inches of wet snow on the 2nd. A NWS employee two miles west of Ishpeming and public reports in Negaunee and Little Lake measured storm total snowfall of 12 inches. Negaunee, Ishpeming and NICE Public Schools were closed on the 3rd as communities were still digging out from the storm while also dealing with freezing drizzle in the morning over the higher terrain of western Marquette County.
Winter Weather, Baraga
- When
- December 2, 2:00 AM EST to 2:30 AM EST
- Where
- Baraga forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.700, -88.352 (the zone’s center; the record gives no point)
The spotter two miles south of Baraga measured four inches of wet snow in approximately 12 hours.
Winter Weather, Southern Houghton
- When
- December 2, 6:00 AM EST to 1:00 PM EST
- Where
- Southern Houghton forecast zone
- Reported by
- Social Media
- Coordinates
- 46.992, -88.652 (the zone’s center; the record gives no point)
There was a report of three to four inches of snow in approximately seven hours at Alston.
Lakeshore Flood, Menominee
- When
- December 2, 4:00 PM CST to 7:00 PM CST
- Where
- Menominee forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.525, -87.510 (the zone’s center; the record gives no point)
A spotter near the lighthouse in Menominee reported flooding of Harbor Drive and minor flooding of a parking lot at Dunn Paper Company during the evening of the 2nd.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Lakeshore Flood
- Flooding along the shore of one of the Great Lakes or another large lake.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Illinois, December 1, 201823 injured · $124 million · EF3 · 34 events
- Tornadoes and Damaging Winds in Missouri, December 1, 20181 death · $1.6 million · EF1 · 72 events
- Tornadoes and Flooding in Georgia, December 1 to 2, 20184 injured · $12,000 · EF3 · 15 events
- Tornadoes and Hail in Illinois, December 1, 2018EF2 · 13 events
- Tornadoes and Flash Flooding in Georgia, December 1 to 4, 2018$144,000 · EF1 · 28 events
- Tornado and Hail in Arkansas, December 1, 2018$300,000 · EF1 · 3 events
- Tornadoes and Flash Flooding in Florida, December 1 to 3, 2018$37,000 · EF1 · 11 events
- Hail and Damaging Winds in Arkansas, December 1, 2018$75,000 · 1.5 in hail · 11 events
- Tornado and Damaging Winds in Alabama, December 1 to 2, 2018$27,000 · EF0 · 7 events
- Drought in New Mexico, December 1 to 31, 201823 events
- Winter Storm in Nebraska, December 1 to 2, 201822 events
- Winter Storm and Winter Weather in South Dakota, December 1 to 2, 201822 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 792821, 792844, 792914, 792859, 792872, 792853, 792876, 792891, 792943, 792900, 792920, 793013.